The Full Story
When used at the dosage printed on the product label, dextromethorphan (DXM) is a fairly safe drug intended to reduce coughing. Although there is controversy about its effectiveness as a cough suppressant, the effects of DXM at high doses are well documented. At high doses, DXM can produce psychedelic symptoms including mania, panic, extreme agitation, and hallucinations. Dextromethorphan poisoning can also cause slow breathing, fast heart rate, increased blood pressure, psychosis (losing contact with reality), seizures, coma, and death. When DXM is abused regularly it can actually cause symptoms that are the opposite of the user’s intent such as insomnia and dysphoria (unease, unhappiness). DXM abuse goes by many slang names including "dexing," "robodosing," "robofizzing," "robotripping,"and "skittling".
Adding to the danger is that DXM is often taken in combination with other drugs. The interaction between DXM and drugs such as alcohol, acetaminophen, and other OTC cough and cold medicines can be highly toxic.
How did dextromethorphan become so readily available? DXM was approved by the Food and Drug Administration (FDA) in 1958 and was deemed a safe and effective cough suppressant. Recreational abuse of DXM-containing products began shortly thereafter. In 2005, the FDA issued a warning regarding DXM abuse to increase awareness of this growing trend. This warning was in response to reports of deaths of teens that were related to the use of raw DXM purchased over the Internet.
In 2009, the National Institute on Drug Abuse's Monitoring the Future Survey found that 6% of high school seniors had abused DXM. DXM abuse leads to approximately 6000 emergency room visits each year with half due to abuse by those aged 12 to 25 years. Many manufacturers of cough and cold products containing DXM have included warnings and information on their product websites to increase awareness about the dangers of DXM abuse.
There are websites that claim to offer DXM powder for sale, provide instructions on the extraction of DXM from OTC products, and abusers' descriptions of their "trips". These websites should not be trusted.
Recreational DXM use might not be widely appreciated because DXM has legitimate uses and is not thought of as a drug of abuse, making it difficult to assess the public health impact. Data on patterns of drug abuse usually come from reports from Poison Control and emergency physicians. Calls to Poison Control regarding DXM have increased dramatically since 2006.
If you suspect someone has taken too much dextromethorphan, immediately check the webPOISONCONTROL® online tool for guidance or call Poison Control at 1-800-222-1222.
Mary Elizabeth May, RN, BA, MPH, CSPI
Certified Specialist in Poison Information
Chary M, Park EH, McKenzie A, et al. Signs & symptoms of dextromethorphan exposure from YouTube. PLoS ONE. 2014;9,:e82452.
Gershman JA, Fass AD. Dextromethorphan abuse: a literature review. J Pharm Technol. 2013;29:66-71.
Logan BK, Goldfogel G, Hamilton R, et al. Five deaths resulting from abuse of dextromethorphan sold over the internet. J Anal Toxicol. 2009;33:99-103.
Reissig CJ, Carter LP, Johnson MW,et al. High doses of dextromethorphan, an NMDA antagonist, produce effects similar to classic hallucinogens. Psychopharmacology (Berl). 2012;223:1-15.
Stanciu CN, Penders TM. Mania after misuse of dextromethorphan: a case report and brief review of “robotripping.” J Addict Med. 2015; 9:159-60.
Wilson DW, Ferguson RW, Mazer ME, et al. Monitoring trends in dextromethorphan abuse using the National Poison Data System: 2000-2010. Clin Toxicol (Phila). 2011;49:409-15.